Alert archive / Colorado / Wind Chill Advisories in 2022

Wind Chill Advisory 7, NWS Pueblo, CO

December 16, 20225 counties in Colorado

NWS Pueblo, CO issued this wind chill advisory at Dec 16, 2022, 3:42 AM MST for 5 counties in Colorado. It took effect at Dec 17, 2022, 12:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 16, 2022, 3:42 AM MST (10:42 UTC)
In effect from
Dec 17, 2022, 12:00 AM MST
Expired
Dec 17, 2022, 8:00 AM MST
In force
8 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 10.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2022-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2022-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WWUS45 KPUB 161042
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
342 AM MST Fri Dec 16 2022

COZ069>071-161845-
/O.NEW.KPUB.WC.Y.0007.221217T0700Z-221217T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
342 AM MST Fri Dec 16 2022

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
MST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 24 
  below zero.

* WHERE...San Luis Valley

* WHEN...From midnight tonight to 8 AM MST Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
3 follow-up statements
557 
WWUS45 KPUB 162143
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
243 PM MST Fri Dec 16 2022

COZ069>071-170545-
/O.CON.KPUB.WC.Y.0007.221217T0700Z-221217T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
243 PM MST Fri Dec 16 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
8 AM MST SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 below zero.

* WHERE...San Luis Valley.

* WHEN...From midnight tonight to 8 AM Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Hodanish
224 
WWUS45 KPUB 170502
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
1002 PM MST Fri Dec 16 2022

COZ069>071-171315-
/O.CON.KPUB.WC.Y.0007.221217T0700Z-221217T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
1002 PM MST Fri Dec 16 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST
SATURDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  20 below zero.

* WHERE...San Luis Valley.

* WHEN...From midnight tonight to 8 AM Saturday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
744 
WWUS45 KPUB 171452
WSWPUB

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pueblo CO
752 AM MST Sat Dec 17 2022

COZ069>071-171600-
/O.EXP.KPUB.WC.Y.0007.000000T0000Z-221217T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
752 AM MST Sat Dec 17 2022

...WIND CHILL ADVISORY WILL EXPIRE AT 8 AM MST THIS MORNING...

Wind chill values are currently still meeting threshold for a 
Wind Chill Advisory, but they are expected to increase quickly now
that the sun has risen, therefore the Wind Chill Advisory has been
allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this wind chill advisory went out at Dec 15, 10:22 PM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Dec 15, 10:22 PM MST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1022 PM MST Thu Dec 15 2022

.UPDATE...
Issued at 752 PM MST Thu Dec 15 2022

Main updates this evening were to increase pops and snowfall
amounts across the plains, especially the I-25 and Highway 50
corridors. Expect the FGEN driven snow to continue pivoting south
southeast through much of the evening, with the current light to
moderate snow across El Paso county focusing south with time.
Intensity will vary, but under the heaviest snow, expect vis to
fall to one mile or less. With the high snow efficiency and cold
conditions in place, expect snow covered roads with slippery
conditions. Generally an additional inch will be possible, though
do think localized areas will see more one to two inches. By late
this evening and more towards the midnight time frame, should see
this snow focused closer to the CO/NM border before shifting to
the south during the early morning hours on Friday.

Have issued a Special Weather Statement and updated graphics, and
will continue to use these methods to message the likely hazards.

&&

.SHORT TERM...(This evening through Friday)
Issued at 311 PM MST Thu Dec 15 2022

Key Messages:

1) A weak wave will move across the region the rest of today and
this evening bringing some light snow to the Pikes Peak Region (PPR)
and central mtns.

2) Continued cold next 24 hours.

Currently...

Skies were continuing to cloud over across the entire fcst area and
cigs were starting to lower over the PPR as a short wave over the
central CO region begins to impact the region. Temps at 2 pm were
still quite cold over the region with 20s and 30s in the plains and
valleys, with single digits at mtn passes. Breezy conditions
continued over the far northeastern plains while most of the rest of
the plains winds were veering and becoming upslope, especially along
the I-25 corridor region.

Rest of this afternoon and evening....

Main concern will be for the possibility of some light accumulations
over the greater PPR the rest of this afternoon and evening. Nearly
all guidance products show some light accums, with trace amounts to
2 inches possible in western El Paso county (including the KCOS
area). Although the snow will be light and fluffy, it will occur
during the afternoon commute, and this will likely cause some
impacts for the folks coming home across the greater KCOS region.

With the NW flow continuing over the higher terrain, light
accumulating snow will continue over the central mtns, especially
areas N of Cottonwood Pass through the early morning hours. Several
inches of snow will be possible.

Over the rest of the area, snow showers will be possible, with the
best chances over the Raton Mesa region.

for later tonight, temps will drop down into teh single digits
across most of the plains, with the warmest temps in the banana belt
region and across the Raton Mesa. Readings will fall below zero
across most of the mtns and valleys.

Tomorrow...

Trough aloft will be pushing into Texas. Skies will be mainly clear
with temps remaining cool with readings mainly in the 30s across the
plains and 20s in the valleys. winds will be picking up across the
region as northwesterly flow increases, so it is going to feel
colder than what the thermometer says it is. Expect the gusty-est
winds over the far eastern plains with NW winds of 25 to 35 mph,
with lighter NW flow closer to the mtns.

.LONG TERM...(Friday night through Thursday)
Issued at 311 PM MST Thu Dec 15 2022

Key Messages:

1) Relatively dry and cool north to northwest flow pattern persists
   this weekend into early next week.

2) Potential for much cooler and unsettled weather for the middle to
   end of next week.

Friday night-Saturday...Northerly flow aloft Friday night moderates
and becomes more northwest through the day Saturday, leading to lee
troughing and modest downslope warming expected on Saturday, with
highs in the mid 30s to lower 40s across the plains, and mainly in
the 20s and 30s across the higher terrain. This is after a cold
start to the day, with morning lows in the single digits to the
teens across the plains, warmest across the higher terrain west of
the I-25 Corridor, and in the single digits above to teens below
zero across the higher terrain, coldest across the high mountain
valleys.

Saturday night-Monday...Northwest flow aloft through the day
Saturday becomes more westerly through the day on Sunday, as latest
models indicate short wave energy within the southern stream moving
across the Great Basin, merging with another northern stream short
wave digging across the Intermountain West on Sunday and into the
Northern High Plains on Monday. Warming aloft and the generally weak
downslope flow will help boost highs back to near seasonal levels in
the mid to upper 40s across the plains, and mainly in the 30s across
the higher terrain, though temperatures may not feel as warm with
expected bouts of mid and high level clouds associated with the
southern stream wave. The passing northern stream wave allows for a
backdoor front to move across eastern Colorado Sunday night and
Monday morning, as cool surface high pressure builds across the
northern and into the central high plains. The expected shallow cold
airmass will likely keep temperatures cooler across the far
southeast plains on Monday, with latest NBM data a reasonable first
guess, with highs in the mid to upper 30s across the southeast
plains. Further west, could see highs on Monday in the 40s across
the I-25 Corridor, with mainly 20s and 30s across the higher
terrain.

Tuesday-Thursday...Uncertainly remains on how fast the shallow cold
airmass across the plains can erode on Tuesday, and have stayed with
current NBM data, with keeps the area dry, with highs in the 30s and
40s across the plains, coolest further east, in the 20s and 30s
across the higher terrain.

While there remain issues with timing and location of passing
northern stream waves, model consensus indicates the warm before the
storm on Wednesday, before a chunk of arctic air pushes across and
just east of the Rockies in the Wednesday night and Thursday
timeframe. The latest NBM data does indicate gusty northerly winds
and light snow/flurries possible across the region Wednesday night
as the arctic air moves into the region, with the current NBM highs
mainly in the 20s across the plains on Thursday. GFS and the GEFS
data are a tad further east and are not as strong with the building
surface high across the central high plains, so uncertainty on how
cold and unsettled it will be continues through the end of the work
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1013 PM MST Thu Dec 15 2022

VFR at all taf sites the next 24 hrs. Back edge of snowfall east
of KPUB and KCOS as of 05z, with fairly substantial subsidence
and drying expected for the remainder of the night. Given low
dewpoints upstream over nrn CO and strengthening westerly surface
winds, won't mention any fog at either site, though with strong
inversions expected, won't be too surprised to see some
patchy/shallow fog in wind sheltered areas along Fountain Creek
and perhaps along the Arkansas River just se of KPUB. At KALS,
similar conditions expected, with wly winds and drier air moving
into the valley, though some patchy ground fog along the Rio
Grande may be possible toward sunrise. On Fri, n-nw winds
increase 17z-19z at KPUB and KCOS, with some gusts over 20 kts
until 00z-02z. Generally lighter nw winds at KALS, under 10 kts.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...RODRIGUEZ
SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...PETERSEN
Hazardous weather outlook, Dec 15, 7:52 PM MST, 7 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
752 PM MST Thu Dec 15 2022

COZ058>089-093>099-170300-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
752 PM MST Thu Dec 15 2022

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

Light to moderate snow will continue this evening across parts of
the plains, especially the I-25 and Highway 50 corridors.
Additional amounts up to one inch, locally two, remain possible.
Reduced visibility to one mile or less with snow covered roads and
slippery conditions are likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated to scattered snow showers are possible along the mountains
next Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

RODRIGUEZ

In the hours before

Local storm report, Dec 16, 3:23 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
323 AM MST FRI DEC 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 AM     SNOW             5 SSE AIR FORCE ACADEMY 38.93N 104.83W
12/16/2022  M1.1 INCH        EL PASO            CO   TRAINED SPOTTER

&&

Nearby

Wind Chill Advisories in Colorado, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.